Alert archive / Maine / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 16, NWS Caribou, ME

June 21, 2021Aroostook County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jun 21, 2021, 5:37 PM EDT for Aroostook County, Maine. It was in force for 53 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2021, 5:37 PM EDT (21:37 UTC)
Expired
Jun 21, 2021, 6:30 PM EDT
In force
53 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Aroostook County, ME

The radar

The Caribou radar (KCBW), 78 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 5:46 PM EDTTSTM WND DMG3 Ene Castle Hill, MEESTIMATED 3 DOZEN TREES DOWN ALL FACING NE.
Jun 21, 5:55 PM EDTTSTM WND DMG2 E Castle Hill, METREE DOWN.
Jun 21, 6:11 PM EDTTSTM WND DMG3 Ssw Caribou, METREE DOWN.
Jun 21, 6:20 PM EDTTSTM WND DMG3 Ese Washburn, MEMULTIPLE TREES DOWN WITH STRUCTURAL DAMAGE.
Jun 21, 6:20 PM EDTTSTM WND DMG4 Ene Washburn, MEMULTIPLE TREES DOWN ON CARIBOU LAKE RD.
Jun 21, 6:30 PM EDTTSTM WND DMG2 Wsw Limestone, MESTRUCTURAL DAMAGE.
Jun 21, 6:30 PM EDTTSTM WND DMG3 Ssw Loring, MECORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2 WSW LIMESTONE. STRUCTURAL DAMAGE.
Jun 21, 6:36 PM EDTTSTM WND DMG4 Ene Washburn, METREE UPROOTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 9.6 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2021-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2021-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1363 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

087 
WUUS51 KCAR 212137
SVRCAR
MEC003-212230-
/O.NEW.KCAR.SV.W.0016.210621T2137Z-210621T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Caribou ME
537 PM EDT Mon Jun 21 2021

The National Weather Service in Caribou Maine has issued a

* Severe Thunderstorm Warning for...
  East central Aroostook County in northern Maine...

* Until 630 PM EDT.

* At 536 PM EDT, a severe thunderstorm was located near Ashland, or
  10 miles southeast of Portage, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines.

* Locations impacted include...
  Presque Isle, Caribou, Fort Fairfield, Limestone, Mapleton,
  Washburn, Ashland, Easton, Woodland, Chapman, Castle Hill and Wade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact the National Weather Service office
in Caribou Maine, by calling 1-800-909-
5970 or visit https://inws.ncep.noaa.gov/report.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4665 6779 4660 6835 4675 6843 4695 6779
TIME...MOT...LOC 2136Z 245DEG 26KT 4667 6830 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Cornwell
2 follow-up statements
956 
WWUS51 KCAR 212157
SVSCAR

Severe Weather Statement
National Weather Service Caribou ME
557 PM EDT Mon Jun 21 2021

MEC003-212230-
/O.CON.KCAR.SV.W.0016.000000T0000Z-210621T2230Z/
Aroostook ME-
557 PM EDT Mon Jun 21 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR EAST CENTRAL AROOSTOOK COUNTY...

At 556 PM EDT, a severe thunderstorm was located near Mapleton, or 
near Presque Isle, moving northeast at 30 mph. Another strong to 
severe thunderstorm was located north of Ashland.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines.

Locations impacted include...
Presque Isle, Caribou, Fort Fairfield, Limestone, Mapleton, Washburn,
Ashland, Woodland, Chapman, Castle Hill and Wade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact the National Weather Service office
in Caribou Maine, by calling 1-800-909-
5970 or visit https://inws.ncep.noaa.gov/report.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4673 6779 4661 6835 4675 6843 4695 6779
TIME...MOT...LOC 2156Z 245DEG 24KT 4673 6812 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Cornwell
606 
WWUS51 KCAR 212221
SVSCAR

Severe Weather Statement
National Weather Service Caribou ME
621 PM EDT Mon Jun 21 2021

MEC003-212230-
/O.CON.KCAR.SV.W.0016.000000T0000Z-210621T2230Z/
Aroostook ME-
621 PM EDT Mon Jun 21 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR EAST CENTRAL AROOSTOOK COUNTY...

At 619 PM EDT, a severe thunderstorm was located near Caribou, 
moving northeast at 40 mph. Another strong to severe thunderstorm 
was located over Washburn.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines.

Locations impacted include...
Presque Isle, Caribou, Fort Fairfield, Limestone, Mapleton, Washburn,
Ashland, Woodland, Castle Hill and Wade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a DANGEROUS SITUATION. This storm is producing widespread 
wind damage from Caribou to Washburn. SEEK SHELTER NOW inside a 
sturdy structure and stay away from windows.

To report severe weather, contact the National Weather Service office
in Caribou Maine, by calling 1-800-909-
5970 or visit https://inws.ncep.noaa.gov/report.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4678 6783 4671 6829 4673 6834 4673 6842
      4675 6843 4695 6779 4679 6779
TIME...MOT...LOC 2219Z 224DEG 36KT 4684 6794 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

Cornwell

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 4:27 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 21, 4:27 PM EDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
427 PM EDT Mon Jun 21 2021

.SYNOPSIS...
A cold front will approach tonight and cross the area on Tuesday.
High pressure will settle over the area by the middle of the
week and slide offshore on Thursday. Another system will
approach from the west late in the weekend.

&&

.NEAR TERM /THROUGH TUESDAY/...
Low pressure will continue to track well north of the region
tonight. A warm front will continue to lift northeast of the region
early this evening with a warm and humid air mass remaining in place
across the region. Scattered showers and thunderstorms are expected
to continue mainly across the north Maine Woods and northern
Aroostook county as the warm front lifts to the north.

We have been seeing rotating storms across the north Maine Woods
this afternoon and there will be the potential for severe storms
across northern areas through early this evening. Thus, any
storms may contain large hail and damaging winds through early
this evening. Precipitable water values 1.5" to near 2.0" will
result in locally heavy rainfall with any storms, thus will
continue to mention heavy rain as well.

Any thunderstorms across the north will be on the wane by later
this evening with mainly cloudy skies overnight, along with
scattered showers ahead of an approaching cold front. Warm and
muggy conditions can be expected with lows generally in the low
to mid 60s across the region.

The cold front will slowly cross the region on Tuesday from
northwest to southeast across the region. Expect scattered showers
as the front crosses the region. The best chances for thunderstorms
will be across east central and Downeast portions of the
region. It will be cooler with highs ranging from the lower 70s
across the north and mid 70s Downeast.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
Cold front wl be along the coast on Tue evening and likely to move
offshore by 03z. However showers likely to continue over Downeast
until daybreak as upr lvl jet finally east moves into New Brunswick.
Skies wl clear with drier air mvg in behind and min temps wl dip
into the 40s with possibly u30s in far nwrn Aroostook.

Clear skies will be on tap thru the end of the short term with high
temps on Wed below normal before rebounding to just above normal for
Thursday. Thursday wl feature high pressure sliding offshore with
return flow drawing in more moist air and temps topping out in the
u70s/nr 80F. Given clear skies and fairly light winds expect patchy
fog to dvlp briefly each morning.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Bermuda high will likley keep next system at bay thru Sat morning.
Temped to rmv pops from Sat but with global Canadian indicating pcpn
over the area in the aftn hv opted not to remove. Hv also retained
mention of thunder in the afternoon and evng, however have
dropped chcs to slgt chc as main forcing rmns back to the west.

Cdfnt looks to be approaching the international border by Sun
morning though guidance differs on timing and additional waves
riding northeast along the bndry. Bndry appears to stall out at some
point early next week as an active pattern looks to set up.&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
NEAR TERM: VFR conditions early will give way to widespread IFR/LIFR
in low clouds and areas of fog, especially KBGR/KBHB vicinity.
Scattered thunderstorms will mainly affect the northern
terminals through early this evening. Widespread IFR conditions
are expected Tuesday morning to give way MVFR, then VFR in the
afternoon. Scattered thunderstorms are possible in the
afternoon, mainly KHUL south. S wind around 10 kt this evening,
becoming W around 10 kts on Tuesday.

SHORT TERM:
Tue night...VFR over northern terminals with IFR improving to
VFR Downeast late. NW 5-10kts.

Wed...VFR. 5-10kts.

Wed night...VFR. Light WSW.

Thu-Fri night...VFR. S 5-10kts and gusty each afternoon.

Sat...VFR becoming MVFR in the afternoon. S 5-15kts.

&&

.MARINE...
NEAR TERM: Winds/seas will generally remain below SCA levels, although
a few gusts to around 25 kt are possible tonight. Visibility will
be reduced to less than 1 NM in areas of fog.

SHORT TERM: Seas and winds remain below SCA thresholds. Patchy
fog likely to reduce visibilities over the waters thru the end
of the week.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Duda
Short Term...Farrar
Long Term...Farrar
Aviation...Duda/Farrar
Marine...Duda/Farrar
Hazardous weather outlook, Jun 21, 3:38 AM EDT, 13 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
338 AM EDT Mon Jun 21 2021

MEZ001>005-010-031-220745-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Central Piscataquis-
Southern Piscataquis-
338 AM EDT Mon Jun 21 2021

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Northern Maine and North Woods Maine.

.DAY ONE...Today and Tonight.
A cold front will slowly approach from the west later this afternoon
and tonight. Thunderstorms are expected to develop later this
afternoon and into this evening. A few thunderstorms may contain
gusty winds, small hail, and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ006-011-015>017-029-030-032-220745-
Southeast Aroostook-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Northern Washington-
338 AM EDT Mon Jun 21 2021

This Hazardous Weather Outlook is for Coastal DownEast Maine, Far
Eastern Maine, Interior DownEast Maine and Penobscot Valley Maine.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorms are possible for Tuesday afternoon ahead of a slow
moving cold front.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-220745-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
338 AM EDT Mon Jun 21 2021

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

VJN

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 2:02 PM EDTSevere Thunderstorm WarningCARPiscataquis, Somerset58 min
Jun 21, 3:20 PM EDTSevere Thunderstorm WarningCARAroostook, Piscataquis, Somerset40 min
Jun 21, 3:39 PM EDTTornado WarningCARAroostook, Piscataquis36 min
Jun 21, 4:14 PM EDTTornado WarningCARAroostook, Piscataquis46 min
Jun 21, 4:59 PM EDTTornado WarningCARAroostook46 min
Jun 21, 5:55 PM EDTDense Fog AdvisoryCARHancock, Washington12 hr
Jun 21, 6:29 PM EDTSevere Thunderstorm WarningCARAroostook31 min
Jun 21, 6:34 PM EDTAreal Flood AdvisoryCARAroostook103 min
Jun 21, 7:44 PM EDTSpecial Weather StatementCARPiscataquis61 min

Nearby

Severe Thunderstorm Warnings in Maine, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.